Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 112, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 15, 2013, 4:07 AM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2013, 4:07 AM MDT (10:07 UTC)
- Expired
- Sep 15, 2013, 3:15 PM MDT
- In force
- 11 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 214 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
666
WGUS54 KEPZ 151007
FFWEPZ
NMC017-023-152115-
/O.NEW.KEPZ.FF.W.0112.130915T1007Z-130915T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
407 AM MDT SUN SEP 15 2013
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
EXTREME NORTHWESTERN HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 315 PM MDT SUNDAY
* HEAVY RAINFALL SATURDAY AND OVERNIGHT ACROSS THE GILA REGION...
INCLUDING OVER THE WHITEWATER-BALDY AND MILLER FIRE BURN SCARS...IS
RESULTING IN VERY HEAVY RUNOFF INTO THE GILA RIVER. IN ADDITION
LOG JAMS ARE HOLDING BACK WATER AND THEN BREAKING ALLOWING LARGE
SURGES TO RUSH DOWNSTREAM. AT LEAST MINOR FLOODING IN GENERAL
IS EXPECTED ALONG THE GILA RIVER...BUT FURTHER SURGES FROM
UNDISCOVERED LOG JAM BREAKS UPSTREAM COULD CAUSE MORE MAJOR
FLOODING ALONG THE GILA RIVER CHANNEL.
* LOCATIONS IMPACTED INCLUDE...
REDROCK...
GILA HOT SPRINGS...
RIVERSIDE...
VIRDEN...
GILA...
CLIFF...
BILL EVANS LAKE...
GILA RIPARIAN PRESERVE...
THREE TO FIVE INCHES OF RAIN HAS FALLEN OVER THE TERRAIN THAT DRAINS
INTO THE GILA RIVER OVER THE WILDERNESS AREAS NORTH OF GILA HOT
SPRINGS. PERSONS LIVING OR RECREATING ALONG THE MIDDLE AND WEST
FORKS OF THE GILA...AS WELL AS THOSE ALONG THE GILA DOWNSTREAM OF
GILA HOT SPRINGS TO THE NEW MEXICO BORDER ARE URGED TO SEEK HIGH
GROUND.
LAT...LON 3274 10904 3270 10885 3278 10867 3296 10864
3311 10855 3311 10834 3321 10829 3320 10816
3302 10827 3303 10848 3293 10853 3276 10854
3258 10885 3264 10905
$$
BIRD1 follow-up statement
519
WGUS74 KEPZ 151913
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
113 PM MDT SUN SEP 15 2013
NMC017-023-152115-
/O.CON.KEPZ.FF.W.0112.000000T0000Z-130915T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-HIDALGO NM-
113 PM MDT SUN SEP 15 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EXTREME NORTHWESTERN
HIDALGO AND CENTRAL GRANT COUNTIES UNTIL 315 PM MDT...
* AT 101 PM MDT...THE GILA RIVER CONTINUES TO RUN VERY HIGH AT GILA
HOT SPRINGS FROM A SECOND SURGE OF WATER AS A RESULT OF UPSTREAM
RAINFALL OVERNIGHT. ADDITIONAL RUNOFF MAY ENTER THE GILA RIVER FROM
CATRON COUNTY BETWEEN GILA HOT SPRINGS AND GILA. FURTHER
DOWNSTREAM...THE ORIGINAL SURGE OF WATER FROM YESTERDAY WILL HAVE
LESS EFFECT FURTHER DOWNSTREAM AT RED ROCK AND VIRDEN THAN
PREVIOUSLY THOUGHT...THERE WILL BE RISES BUT BELOW FLOOD STAGE.
LOCATIONS IMPACTED INCLUDE...
REDROCK...
GILA HOT SPRINGS...
RIVERSIDE...
VIRDEN...
GILA...
CLIFF...
BILL EVANS LAKE...
GILA RIPARIAN PRESERVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS...EVEN
WHEN THEY OCCURRED HOURS EARLIER AND FAR AWAY. CAMPERS AND HIKERS
SHOULD AVOID STREAMS OR CREEKS AND MOVE TO HIGHER GROUND.
&&
LAT...LON 3274 10904 3270 10885 3278 10867 3296 10864
3311 10855 3311 10834 3321 10829 3320 10816
3302 10827 3303 10848 3293 10853 3276 10854
3258 10885 3264 10905
$$
FAUSETTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:50 AM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Sep 15, 2:50 AM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 250 AM MDT SUN SEP 15 2013 .SYNOPSIS... ATMOSPHERIC MOISTURE HAS DROPPED ACROSS THE REGION WITH THE DEEP MOISTURE PLUME FROM OUR SOUTH PINCHED OFF ALOFT...BUT ENOUGH LOW LEVEL MOISTURE REMAINS TO ALLOW FOR ISOLATED TO SCATTERED STORMS TO DEVELOP AGAIN ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS TODAY...THIS EVENING...AND AGAIN MONDAY. SOME ADDITIONAL TROPICAL MOISTURE IS POISED TO WORK IN FROM THE SOUTH ON TUESDAY. THIS WILL CONTINUE TO FUEL ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE REGION EACH DAY THROUGH NEXT WEEKEND. EACH DAY WILL SEE A MIX OF SUN AND CLOUDS WITH LOWLAND TEMPERATURES GENERALLY IN THE MID TO UPPER 80S. && .DISCUSSION... MOISTURE LEVELS ARE DOWN IN THE AIRMASS OVER THE FORECAST AREA... ESPECIALLY ALOFT WHERE THE WINDS HAVE SHIFTED FROM SOUTHERLY TO SOUTHWESTERLY. HOWEVER THE LOW LEVELS CONTINUE TO HOLD MOISTURE AS THOSE WINDS KEEP A SOUTHEASTERLY TRAJECTORY OFF THE GULF OF MEXICO. THE PW'S ON EPZ'S SOUNDING CAME IN BELOW 1 INCH LAST NIGHT. THIS WAS BORN OUT BY A DRASTIC REDUCTION IN AREAL SHOWER AND STORM COVERAGE SATURDAY AND SATURDAY EVENING. HOWEVER THERE REMAINS MARGINAL MOISTURE AND INSTABILITY FOR SOME STORM FORMATION. TONIGHT THE FOCUS IS OVER THE GILA REGION OF SW NM WITH ANY ISSUES TODAY AND AGAIN MONDAY WILL LIKELY FOCUS OVER THE N AND NW PORTIONS OF THE CWFA WHERE AN UPPER TROUGH AND WEAK DISTURBANCES IN THE SW FLOW ALOFT WILL ADD DYNAMICS TO THE EQUATION. EXPECT SCATTERED STORMS OVER THE GILA EASTWARD TO THE SACS. TO THE SOUTH...DAYTIME HEATING SHOULD BE ABLE TO OVERCOME WEAK INHIBITION TO INITIATE ISOLATED CONVECTION ACROSS THE LOWLANDS. WE EXPECT A FAIR AMOUNT OF SUNSHINE AND TEMPERATURES WARMING CLOSER TO NORMAL. TUESDAY...AND THROUGH THE END OF THE WORK WEEK THE MODELS SHOW A DEEP WESTERLY FLOW PATTERN TO OUR NORTH WITH A BROAD TROUGH ACROSS THE WESTERN U.S. TO OUR SOUTH A COUPLE OF HIGH PRESSURE CENTERS... ONE TO OUR SW AND ONE TO OUR SE...ATTEMPT TO BRIDGE EAST TO WEST AS A RIDGE. HOWEVER MODELS KEEP A WEAKNESS IN THIS RIDGE FEATURE JUST TO OUR SOUTH. THIS ACTS AS A CHANNEL TO ALLOW SOME MOISTURE TO CONTINUE TO STREAM INTO THE REGION. AIDING THIS WILL BE A PAIR OF TROPICAL STORM SYSTEMS...MANUAL AND INGRID...ADDING DEEP MOISTURE TO THE FETCH TO OUR SOUTH. THIS PATTERN KEEPS ENOUGH MOISTURE OVER OUR AREA TO MAKE DAILY ISOLD/SCT POPS NECESSARY FOR ALL ZONES. EXPECT POTENTIAL FOR MORE ACTIVITY EAST ZONES TUESDAY AS A SURGE ARRIVE UP THE TX/MEX RIO GRANDE. FOR THURSDAY ONWARD...THE GFS KEEP THE MOISTURE MORE ENTRENCHED OVER THE AREA AND FURTHER WEST WHILE THE ECMWF ALLOWS THE WESTERLY FLOW TO OUR NORTH DRY OUT THE W AND NW ZONES AND LIMITS THE MOISTURE TO OUR E AND S ZONES. WE'LL HAVE TO WATCH THIS TO DECIDE HOW TO ALLOCATE POPS ACROSS THE ZONES FOR THE LATER THREE DAYS OF THE FORECAST CYCLE. IN SUMMARY...THROUGH THE WEEK TEMPS SHOULD BE FAIRLY CONSISTENT AND JUST BELOW OR AT SEASONAL NORMALS. SKIES WILL VARY GREATLY WITH PLENTY OF SUN...AND PLENTY OF CLOUDS TOO. EXPECT GENERALLY ISOLATED LOWLAND STORMS AND PERIODS OF SCATTERED MOUNTAIN POPS. && .AVIATION...VALID 15/12Z-16/12Z... MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SACRAMENTO MTNS AND IN THE GILA REGION THIS AFTERNOON INTO TONIGHT...WITH ISOLATED ACTIVITY OVER THE REST OF THE AREA. THIS AFTN/EVE EXPECT P6SM FEW-SCT120 SCT-BKN200 WITH AREAS OF MVFR TO IFR VCNTY THUNDERSTORMS. && .FIRE WEATHER... FLOODING SURGES OVER THE GILA REGION ALONG DRAINAGES OFF OF BURN SCARS DUE TO HEAVY RAIN SATURDAY AND OVERNIGHT AND LOG JAMS HOLDING WATER BACK AND THEN BREAKING. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE SACRAMENTO MOUNTAINS AND IN THE GILA REGION THIS AFTERNOON INTO EARLY TONIGHT WITH ISOLATED ACTIVITY OVER THE REST OF THE AREA. HOWEVER...HIGH PRESSURE ALOFT OVER EAST TEXAS AND ANOTHER JUST WEST OF BAJA ARE SLOWLY MERGING TO CREATE AN ELONGATED EAST- WEST RIDGE ACROSS AND JUST SOUTH OF OUR AREA. THIS WILL PINCH OFF THE PLUME OF TROPICAL MOISTURE THAT LED TO THE HEAVY RAIN EAST OF THE CONTINENTAL DIVIDE OVER THE PAST FEW DAYS. THIS WILL BRING DRIER AND WARMER CONDITIONS TO FAR WEST TEXAS AND SOUTHWESTERN NEW MEXICO THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...ENOUGH LOW LEVEL MOISTURE WILL REMAIN TO ALLOW SCATTERED SHOWERS AND THUNDERSTORMS OVER AREA MOUNTAINS AND ISOLATED ACTIVITY ACROSS LOWER ELEVATIONS. RELATIVE HUMIDITY WILL BE IN THE 30 TO 40 PCT RANGE OVER DESERT LOWLANDS THE NEXT FEW DAYS WHILE HIGHER ELEVATIONS WILL BE IN THE 50 TO 60 PCT RANGE. WINDS GENERALLY LIGHT THROUGH THE WEEKEND WITH VERY LOW (2) HAINES INDICES AND FAIR TO GOOD VENTILATION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 87 69 87 69 85 / 10 10 20 10 20 SIERRA BLANCA 87 63 87 63 85 / 10 10 20 20 20 LAS CRUCES 85 64 85 64 83 / 10 20 10 10 20 ALAMOGORDO 88 66 88 66 86 / 10 20 20 10 20 CLOUDCROFT 65 48 64 49 62 / 30 20 30 20 30 TRUTH OR CONSEQUENCES 85 62 85 62 83 / 20 20 10 10 20 SILVER CITY 77 61 78 62 76 / 20 20 20 20 20 DEMING 85 63 85 63 83 / 10 20 10 10 10 LORDSBURG 86 64 86 64 84 / 10 20 10 10 10 WEST EL PASO METRO 87 69 87 69 85 / 10 10 20 10 20 DELL CITY 87 63 87 63 85 / 10 10 20 20 20 FORT HANCOCK 90 67 90 67 88 / 10 10 20 20 20 LOMA LINDA 83 64 84 65 82 / 10 20 20 20 20 FABENS 87 69 87 69 85 / 10 10 20 10 20 SANTA TERESA 86 66 86 66 84 / 10 20 10 10 20 WHITE SANDS HQ 85 65 85 65 83 / 10 10 20 10 20 JORNADA RANGE 85 63 85 63 83 / 10 20 10 10 20 HATCH 82 63 82 63 80 / 10 20 10 10 10 COLUMBUS 85 66 85 66 83 / 10 20 10 10 10 OROGRANDE 87 67 87 67 85 / 10 20 20 10 20 MAYHILL 73 53 71 54 69 / 30 20 30 20 30 MESCALERO 76 53 75 54 73 / 30 20 30 20 30 TIMBERON 75 51 74 52 72 / 20 20 30 20 30 WINSTON 74 54 76 54 74 / 30 20 20 20 20 HILLSBORO 81 60 82 61 80 / 20 20 10 10 20 SPACEPORT 84 62 84 62 82 / 10 20 10 10 10 LAKE ROBERTS 78 57 79 59 77 / 20 20 20 20 20 HURLEY 79 60 80 61 78 / 20 20 10 20 20 CLIFF 82 56 82 56 80 / 20 20 20 20 20 MULE CREEK 82 53 83 54 81 / 20 20 20 20 10 FAYWOOD 80 61 81 62 79 / 20 20 10 20 20 ANIMAS 86 64 86 64 84 / 10 20 10 10 10 HACHITA 84 62 84 62 82 / 10 20 10 10 10 ANTELOPE WELLS 84 60 84 60 82 / 10 10 10 10 10 CLOVERDALE 82 60 83 61 81 / 10 20 10 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14-BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:14 PM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 4 hr |
| Sep 15, 3:30 AM MDT | River Flood Warning | EPZ | Hidalgo | 20 hr |
| Sep 15, 2:26 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Sep 15, 3:27 PM MDT | Flash Flood Warning | EPZ | Grant | 12 hr |
| Sep 15, 4:24 PM MDT | Areal Flood Advisory | EPZ | Sierra | 111 min |
| Sep 15, 4:28 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Sep 15, 4:32 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Sep 15, 4:39 PM MDT | Flash Flood Warning | EPZ | Otero | 96 min |
| Sep 15, 5:22 PM MDT | Flash Flood Warning | EPZ | Otero | 83 min |
| Sep 15, 5:50 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.